Indiana, 2023

Flooding in Indiana, March 5 to 16, 2023

March 5 to 16, 2023 · NWS PAH · 4 events in 3 counties and zones

The Ohio, Wabash, and Patoka Rivers rose above flood stage early in the month. The flooding was all minor, consisting mostly of fields and woodlands in the low bottomlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Ohio, Wabash, and Patoka Rivers rose above flood stage early in the month. The flooding was all minor, consisting mostly of fields and woodlands in the low bottomlands. Some flood-prone secondary roads along the rivers were flooded. March came in like a lion, with a large and intense storm system early in the month. Daily rounds of showers and storms with moderate to heavy rainfall occurred across the region. Rainfall totals were between 3 and 4.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 11:26 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 5, 11:26 AM CST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1126 AM CST Sun Mar 5 2023

.UPDATE...
Issued at 1119 AM CST Sun Mar 5 2023

Updated aviation discussion for 18z TAFs.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 243 AM CST Sun Mar 5 2023

Much quieter weather can be expected early this week. No major
weather impacts to start the week outside of continue river flooding.

Today: High pressure over the area will gradually shift east this
afternoon keeping quiet conditions in place. This will be ahead of
the next area of low pressure drifting across the central Plains.
Winds will gradually increase from the south through the day as the
pressure gradient begins to tighten across the area. Some patchy fog
may be in the place early in the day; otherwise, not expecting much
in the way of weather impacts outside of continued river flooding
across the area. Highs will mainly be in the 60s.

Tonight through Tuesday: The aforementioned low pressure system will
drift across the central Plains this evening before reaching
southern Lake Michigan Monday evening. As this happens, a warm front
will lift north of the area this evening, allowing WAA to increase.
As the low drifts farther east, a cold front is expected to drift
across Missouri Monday and through the Quad State area Monday
evening. The system doesn't appear to have much moisture available,
so it will likely pass through the area dry. There will likely be an
increase in cloud cover, but not expecting much of an impact from
these features. The low shifts to the eastern Great Lakes by Tuesday
morning as high pressure builds across the Quad State area with
partly cloudy skies expected. High temperatures will warm up nicely
for Monday (well above normal) with much of the area expected to be
in the 70s once again! Highs will fall back a bit for Tuesday with
most locations in the upper 50s to around 60. Overnight lows will be
in the 50s tonight before cooling into the upper 30s to mid 40s
Monday night.

.LONG TERM...(Tuesday night through Saturday)
Issued at 243 AM CST Sun Mar 5 2023

The long-term pattern looks increasingly rainy, which could have
some hydrologic impacts. The models are coming into better agreement
that a surface low will form over the Plains late this week, then
track east-northeast. Even though the model low tracks are very far
apart, the signal is there for widespread rainfall.

Some light rainfall is possible as early as Tuesday night,
continuing through Thursday. A cold Canadian high pressure system
will remain parked along the northern US border, producing a chilly
northeast wind flow over our region. At the same time, a broad 500
mb ridge will stay centered over the Ohio and Lower Mississippi
Valleys. The ridge should limit rainfall amounts, but a persistent
overrunning pattern will keep it cloudy and showery. Highs on Wed
and Thursday will struggle to reach 50. Lows will be in the upper
30s to lower 40s.

A more impactful slug of moisture may arrive as early as Thursday
night as a warm front lifts northward toward Missouri and the lower
Ohio Valley. There are still big timing differences associated with
the 500 mb trough. The downstream ridge now appears more likely to
remain intact than it did 24 hours ago. This supports the slower and
stronger models, which have become more numerous over the past 24
hours. Even so, the intensity of the system will be a far cry from
the record-setting low pressure system that affected us Friday.

Model surface low tracks range from the central Plains to the lower
Ohio Valley Friday and Friday night. In any case, some warm frontal
rainfall is likely during that time. If the warm sector overspreads
our region, a few thunderstorms would also be possible. The 500 mb
shortwave will be a rather slow mover, and wind fields will be
comparatively weak.

Model variability becomes very large Saturday. Half or more ensemble
members continue to show the 500 mb shortwave becoming a closed low
over the Great Lakes. This would result in a cold cyclonic flow
pattern with clouds and scattered showers, along with chilly temps
Saturday. A significant minority hold the 500 mb shortwave to our
west, which would mean a milder and wetter Saturday.

&&

.AVIATION...
Issued at 1119 AM CST Sun Mar 5 2023

VFR conditions through this TAF cycle. A few 15-17 kt gusts
possible at KCGI/KMVN and surrounding areas this afternoon.
SSE winds remain up around 5-8 kts through tonight. Guidance
depicting some LLWS concerns between 05-15z as 2kft winds increase
between 35-40 kts out of the southwest. Mixing tomorrow morning
should allow some higher gusts around 22-26 kts down to the
surface after 15z. Sustained winds veer to southwesterly and
increase to near 15 kts mid-late morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...SP
SHORT TERM...KC
LONG TERM...MY
AVIATION...SP
Hazardous weather outlook, Mar 5, 3:10 AM CST, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
310 AM CST Sun Mar 5 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-060915-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
310 AM CST Sun Mar 5 2023 /410 AM EST Sun Mar 5 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Patchy fog is possible this morning.

Minor to moderate flooding is occurring or forecast to develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Minor to moderate flooding is occurring or forecast to develop on
many area rivers this weekend into next week.

The potential for widespread rainfall is increasing late this week,
mainly from Thursday night through Friday night. Given the saturated
soil across our region, the potential for heavy rain will need to be
monitored.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Warrick

When
March 5, 1:00 PM CST to March 7, 9:00 PM CST
Where
Warrick County, 1.62 mi SE of Newburgh to 3.02 mi ESE of Newburgh
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.936, -87.396

Flood, Posey

When
March 5, 1:00 PM CST to March 9, 11:00 AM CST
Where
Posey County, Mt Vernon to 1.03 mi SSE of Mt Vernon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.930, -87.900

Flood, Posey

When
March 5, 4:00 PM CST to March 16, 11:00 AM CST
Where
Posey County, New Harmony to 0.91 mi SSW of New Harmony
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.130, -87.930

Flood, Gibson

When
March 9, 3:00 PM CST to March 14, 3:00 AM CST
Where
Gibson County, 1.56 mi NNE of Lyle to 0.92 mi SSE of Patoka
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.392, -87.644

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084869, 1084870, 1084872, 1084875.